Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
137 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Does Amiodarone cause lethargy?

My mother has Parkinsons and dementia.. She recently had a fall and broke her hip. while in rehab after the surgery on her hip, she suffered ventricle arrthemyia due to blood clots breaking away in her legs and going into her lungs.. she was inactive after the surgery and she is 84 years old.. So it resulted in two pulmonary embolisms in her lungs.. While in hospital she experienced an a-fib attack but they put her on amiodarone to put her back into synus. She is being given 200 mg twice a day.. I read though that this drug can cause lethargy, confusion, and weakness in elderly patients.. what other drug can she take that would be safer and not cause the lethargy, weakness, and confusion but still keep her from getting a-fib.??. And what drug would be safer for her Parkinsons??
Mon, 30 Jul 2018
Report Abuse
Internal Medicine Specialist 's  Response
Hello and Welcome to ‘Ask A Doctor’ service. I have reviewed your query and here is my advice.

Anti arrythmia drugs have many side effects, most common side effects are nausea,dizziness, fatigue,rarely, they may cause ventricular arrhythmias — life-threatening rhythm disturbances originating in the heart's lower chambers. These medications may be needed indefinitely. Even with medications, there is a chance of another episode of atrial fibrillation. Other drugs which may be used for atrial fibrillation is dofetilide ,flecainide,propafenone ,amiodarone ,sotalol etc. Please consult your Cardiologist he will examine and treat you accordingly.

Hope I have answered your query. Let me know if I can assist you further.
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 
Does Amiodarone cause lethargy?

Hello and Welcome to ‘Ask A Doctor’ service. I have reviewed your query and here is my advice. Anti arrythmia drugs have many side effects, most common side effects are nausea,dizziness, fatigue,rarely, they may cause ventricular arrhythmias — life-threatening rhythm disturbances originating in the heart s lower chambers. These medications may be needed indefinitely. Even with medications, there is a chance of another episode of atrial fibrillation. Other drugs which may be used for atrial fibrillation is dofetilide ,flecainide,propafenone ,amiodarone ,sotalol etc. Please consult your Cardiologist he will examine and treat you accordingly. Hope I have answered your query. Let me know if I can assist you further.